Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Mathematical Cryptology

Managing Editor: Magliveras, Spyros S. / Steinwandt, Rainer / Trung, Tran

Editorial Board: Blackburn, Simon R. / Blundo, Carlo / Burmester, Mike / Cramer, Ronald / Gilman, Robert / Gonzalez Vasco, Maria Isabel / Grosek, Otokar / Helleseth, Tor / Kim, Kwangjo / Koblitz, Neal / Kurosawa, Kaoru / Lauter, Kristin / Lange, Tanja / Menezes, Alfred / Nguyen, Phong Q. / Pieprzyk, Josef / Rötteler, Martin / Safavi-Naini, Rei / Shparlinski, Igor E. / Stinson, Doug / Takagi, Tsuyoshi / Williams, Hugh C. / Yung, Moti

CiteScore 2017: 1.43

SCImago Journal Rank (SJR) 2017: 0.293
Source Normalized Impact per Paper (SNIP) 2017: 1.117

Mathematical Citation Quotient (MCQ) 2017: 0.51

See all formats and pricing
More options …
Volume 4, Issue 1


The monodromy pairing and discrete logarithm on the Jacobian of finite graphs

Farbod Shokrieh
Published Online: 2010-07-08 | DOI: https://doi.org/10.1515/jmc.2010.002


Every graph has a canonical finite abelian group attached to it. This group has appeared in the literature under a variety of names including the sandpile group, critical group, Jacobian group, and Picard group. The construction of this group closely mirrors the construction of the Jacobian variety of an algebraic curve. Motivated by this analogy, it was recently suggested by Norman Biggs that the critical group of a finite graph is a good candidate for doing discrete logarithm based cryptography. In this paper, we study a bilinear pairing on this group and show how to compute it. Then we use this pairing to find the discrete logarithm efficiently, thus showing that the associated cryptographic schemes are not secure. Our approach resembles the MOV attack on elliptic curves.

Keywords.: Discrete logarithm; graphs; Jacobian; monodromy pairing; generalized inverses; critical group; sandpiles

About the article

Received: 2009-07-30

Revised: 2010-03-02

Published Online: 2010-07-08

Published in Print: 2010-07-01

Citation Information: Journal of Mathematical Cryptology, Volume 4, Issue 1, Pages 43–56, ISSN (Online) 1862-2984, ISSN (Print) 1862-2976, DOI: https://doi.org/10.1515/jmc.2010.002.

Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Louis Gaudet, David Jensen, Dhruv Ranganathan, Nicholas Wawrykow, and Theodore Weisman
Annals of Combinatorics, 2018
Fatemeh Mohammadi and Farbod Shokrieh
Mathematische Zeitschrift, 2016, Volume 283, Number 1-2, Page 59
Julien Clancy, Nathan Kaplan, Timothy Leake, Sam Payne, and Melanie Matchett Wood
Journal of Algebraic Combinatorics, 2015, Volume 42, Number 3, Page 701
Julien Clancy, Timothy Leake, and Sam Payne
Experimental Mathematics, 2015, Volume 24, Number 1, Page 1
Art M. Duval, Caroline J. Klivans, and Jeremy L. Martin
Annals of Combinatorics, 2013, Volume 17, Number 1, Page 53
Matthew Baker and Farbod Shokrieh
Journal of Combinatorial Theory, Series A, 2013, Volume 120, Number 1, Page 164

Comments (0)

Please log in or register to comment.
Log in